Alert archive / Utah / Flash Flood Warnings in 2018

Flash Flood Warning 47, NWS Salt Lake City, UT

July 25, 2018Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 25, 2018, 3:51 PM MDT for Wayne County, Utah. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2018, 3:51 PM MDT (21:51 UTC)
Expired
Jul 25, 2018, 5:15 PM MDT
In force
84 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Wayne County, UT

The radar

The Cedar City radar (KICX), 159 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.9 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2018-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2018-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
2612 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

550 
WGUS55 KSLC 252151
FFWSLC
UTC055-252315-
/O.NEW.KSLC.FF.W.0047.180725T2151Z-180725T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
351 PM MDT WED JUL 25 2018

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Western Wayne County in southern Utah...

* Until 515 PM MDT
    
* At 349 PM MDT, Capitol Reef National Park Rangers reported flash 
  flooding along Sulphur Creek. 

* Some locations that will experience flooding include...
  Sulphur Creek to it's confluence with the Fremont River near 
  Fruita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3831 11123 3827 11125 3830 11136 3833 11136

$$

MPS
2 follow-up statements
270 
WGUS75 KSLC 252239
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
439 PM MDT WED JUL 25 2018

UTC055-252315-
/O.CON.KSLC.FF.W.0047.000000T0000Z-180725T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne UT-
439 PM MDT WED JUL 25 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR
WESTERN WAYNE COUNTY...

At 436 PM MDT, National Weather Service Doppler Radar indicated 
showers and thunderstorms have moved out of the Sulphur Creek 
drainage, however excessive runoff from earlier storms is likely 
still resulting in high flows along Sulphur Creek to it's confluence 
with the Fremont River in Fruita. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3831 11123 3827 11125 3830 11136 3833 11136

$$

MPS
858 
WGUS75 KSLC 252313
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
513 PM MDT WED JUL 25 2018

UTC055-252323-
/O.EXP.KSLC.FF.W.0047.000000T0000Z-180725T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne UT-
513 PM MDT WED JUL 25 2018

...THE FLASH FLOOD WARNING FOR WESTERN WAYNE COUNTY WILL EXPIRE AT
515 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3831 11123 3827 11125 3830 11136 3833 11136

$$

MPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 3:29 PM MDT, 22 minutes earlier.

Area forecast discussion, Jul 25, 3:29 PM MDT, 22 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
329 PM MDT Wed Jul 25 2018

.SYNOPSIS...A ridge of high pressure centered over Arizona will
move slowly westward through the week. This will effectively shut
off the monsoonal flow through this weekend bringing hot and drier
conditions to the region.

&&

.SHORT TERM (Through 12Z Saturday)...A mid level ridge centered
across Arizona this afternoon will slowly retrograde and amplify
across Nevada through the remainder of the week. The net result
will be a continued drying trend across the forecast area within a
mean west-northwest flow aloft. This will result in an overall
decrease in afternoon/evening convection with storms becoming
increasingly tied to the higher terrain Thursday into Friday.
Meanwhile temperatures will continue to run a few degrees above
normal across the forecast area.

For this evening, scattered convection across southern Utah should
dissipate quickly with the loss of daytime heating. Meanwhile
storms currently firing across northeast NV into northwest UT will
continue to spread east, impacting areas near the Idaho border
including the Cache Valley through this evening. Maintained slight
chance PoPs for these areas while keeping the threat of precip out
of the Wasatch Front, although will need to monitor this closely
as the remainder of the afternoon and evening progresses.

.LONG TERM (After 12Z Saturday)...The ridge axis should still be
west of the forecast area on Saturday, keeping a generally westerly
flow over the forecast area and allowing for the drying trend to
continue. Overall, EC continues to be more bullish with the drying
trend compared to the GFS, which keeps a bit more of a southerly
component to the flow aloft. Lately the EC seems to be a bit quick
in drying things out, so have leaned toward the GFS idea for the
afternoon package. Because of this, have bumped up POPs slightly for
the weekend period, but all guidance shows limited convective
development at best on Monday.

By Tuesday, the ridge axis is supposed to move just east of the
forecast area after slowly shifting east over the weekend. The
resultant shift in the flow aloft to southerly would allow moisture
to increase over the forecast area, and have shown a trend of
increasing POPs through day seven. Under the influence of the ridge,
temperatures should be near to a few degrees above seasonal normals
for most locations through the extended period, with temperatures
warmest over far southern Utah.

&&

.AVIATION...Northwest winds in place at the KSLC terminal this
afternoon should persist into the early evening before shifting to
the southeast between 03z and 04z. VFR conditions are expected
through the afternoon and evening hours under mid and high clouds
mostly associated with the terrain north and east of the terminal.

&&

.FIRE WEATHER...High pressure centered over Arizona will
gradually build westward and strengthen through the end of the
week. This will result in a northwest flow aloft across the
forecast area through Friday, which will maintain hot
temperatures, but continue to dry out the airmass through the end
of the week. This high will shift overhead during the upcoming
weekend maintaining hot and dry conditions into early next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Excessive Heat Warning until 10 PM MDT Thursday for UTZ019-021.

WY...None.
&&

Seaman/Traphagan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 25, 5:35 AM MDT, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
535 AM MDT Wed Jul 25 2018

UTZ001>016-019>021-517-518-WYZ021-261300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
535 AM MDT Wed Jul 25 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms will remain
possible. Gusty winds, small hail, and brief heavy rain will be
possible with the stronger storms.

Hot temperatures will remain in place across much of the area
today which is expected to bring an increased threat of heat-
related illnesses, especially across Utah's Dixie and the Lake
Powell area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Temperatures will remain elevated through the period. Consecutive
days of warm temperatures during both the daytime and overnight
hours will continue to lead to an increased threat of heat-related
illnesses, especially across Utah's Dixie and the Lake Powell
area through at least Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Nearby

Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.